Michigan, 2007

Hail and Damaging Winds in Michigan, August 22, 2007

August 22, 2007 · NWS GRR · 9 events in 8 counties and zones

Severe thunderstorm wind gusts brought down numerous trees across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorm wind gusts brought down numerous trees across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 22, 5:40 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 22, 5:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT WED AUG 22 2007

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(403 PM EDT WED AUG 22 2007)
A FRONTAL BOUNDARY IS EXPECTED TO OSCILLATE NORTH AND SOUTH THROUGH
THE REGION THE NEXT SEVERAL DAYS. ADDITIONAL SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH SATURDAY...AT WHICH
TIME A COLD FRONT WILL SWEEP THROUGH BRINGING DRY HIGH PRESSURE INTO
THE AREA. SEVERE WEATHER IS ALSO POSSIBLE THE NEXT FEW DAYS...WHERE
STORMS MAY CONTAIN HEAVY RAIN...DAMAGING WINDS AND HAIL.

&&

.SHORT TERM... (640 PM EDT WED AUG 22 2007)
A LINE OF STRONG TO SEVERE STORMS STRETCHING FROM IOWA THROUGH
EASTERN WISCONSIN CONTINUES TO MOVE NORTHEAST AND IS CROSSING THE
LAKE ATTM. THESE STORMS ARE DEVELOPING ALONG A FRONTAL BOUNDARY AND
IN ADVANCE OF SEVERAL SHORT WAVES MOVING THROUGH THE UPPER MIDWEST.
THE STORMS ARE MOVING INTO AN ENVIRONMENT THAT HAS SOME CINH AND
AWAY FROM A MORE FAVORABLE ENVIRONMENT. THUS THEY SHOULD WEAKEN A
BIT...BUT WON/T DISSIPATE. WE INCREASED POPS TO REFLECT HIGHER POPS
OVER THE NW CWA. MORE STORMS WILL ARRIVE OVERNIGHT AS CONVECTION
NEAR THE MISSISSIPPI MOVES EASTWARD.

THURSDAY AND THURSDAY NIGHT A HEALTHY LOW LEVEL JET IS PROGD TO
REMAIN IN THE AREA. NAM HAS A 55 KNOT LLJ MOVING INTO WEST CENTRAL
LOWER MICHIGAN AT 00Z IN THE EVENING. THIS MAY BE A BIT
OVERDONE...BUT THE GFS HAS A 50 KNOT LLJ OVER THE LAKE AT THE SAME
TIME WHICH LENDS CREDENCE TO IT. IF THIS MATERIALIZES AND WE CAN
DEVELOP INSTABILITY IN THE WAKE OF AN OVERNIGHT/THURSDAY MORNING MCS
THINGS COULD GET INTERESTING. A SIGNIFICANT WIND THREAT WOULD BE IN
THE OFFING. WITH SOME UNCERTAINTY IN THE STRENGTH OF THE LLJ AND THE
EVOLUTION OF CONVECTION/DEVELOPING INSTABILITY NOT READY TO GET TOO
EXCITED JUST YET. WILL BE INTERESTED TO SEE HOW THE LLJ IS HANDLED
IN UPCOMING MODEL RUNS.

FRIDAY AND FRIDAY NIGHT MUCH THE SAME SCENARIO IS IN PLACE WITH A
WAVE RIDING THROUGH THE FORECAST AREA ALONG THE BOUNDARY.

&&

.LONG TERM... (327 PM EDT WED AUG 22 2007)
THE EXTENDED PERIOD LOOKS DRY FOR THE MOST PART. A SFC LOW AND COLD
FRONT WILL BE MOVING THROUGH LOWER MICHIGAN EARLY SATURDAY. MODEL
TIMING DIFFERENCES...THE GFS BEING QUICKER...PRECLUDE REMOVING POPS
TOTALLY FROM THE GRIDS DURING THE AFTERNOON. ALTHOUGH SREF POPS
DECREASE SIGNIFICANTLY DURING THE AFTERNOON HOURS. THE FRONT SHOULD
CLEAR THE CWA BY SATURDAY EVENING AFTER WHICH HIGH PRESSURE WILL
BUILD SOUTH INTO THE REGION AND PROVIDE DRY WX UNTIL TUESDAY NIGHT
AND WEDNESDAY WHEN THE NEXT FRONT APPROACHES.

&&

.AVIATION...(240 PM EDT WED AUG 22 2007 )
WARM FRONT IS BASICALLY NORTH OF THE CWA ATTM. SCT CU WILL BE
VISIBLE THROUGH SUNSET. AS INSTABILITY RISES THIS AFTERNOON...WE
CAN/T RULE OUT A SHOWER/THUNDERSTORM. HOWEVER...WITH THE LACK OF A
FOCUS CHANCE/S AREN/T HIGH. THE BETTER CHANCE OF PCPN WILL COME
OVERNIGHT WHEN THE MCS OVER IOWA MOVES EAST. BASICALLY VFR
CONDITIONS THIS AFTERNOON. EXPECT SOME 3-5SM BR TONIGHT DUE TO
ABUNDANT LOW LEVEL MOISTURE. ALSO TSRA VCNTY IS IN THE TAFS.

&&

.MARINE... (403 PM EDT WED AUG 22 2007)
WAVES TONIGHT WILL REMAIN MANAGEABLE IN THE 1 TO 2 FOOT RANGE WITH
AN INCREASING SOUTH WIND. ON THURSDAY THOUGH...SMALL CRAFT
ADVISORIES MAY BE NEEDED AS WAVES PUSH INTO THE 3 TO 5 FOOT RANGE.

&&

.HYDROLOGY... (403 PM EDT WED AUG 22 2007)
A REAL CONCERN BY EARLY IN THE WEEKEND COULD BE ELEVATED RIVER
LEVELS IF WE CONTINUE TO GET MCS/S ROLLING THROUGH THE CWA. RIGHT
NOW...RIVERS ARE HIGHER THAN NORMAL FOR AUGUST...BUT THERE IS STILL
A WAYS TO GO TO GET TO BANKFULL AT MOST SITES. WE WILL CONTINUE TO
MONITOR RIVER LEVELS. A WARM...MOIST AIR MASS IN PLACE SHOULD
CONTINUE TO FUEL BOUTS OF HEAVY RAIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:   DUKE
SHORT TERM: DUKE/93
LONG TERM:  93
AVIATION:   93
MARINE:     DUKE
HYDROLOGY:  DUKE
Hazardous weather outlook, Aug 22, 9:21 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1021 AM EDT WED AUG 22 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1021 AM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. LOCALLY HEAVY RAINFALL COULD RESULT IN SOME URBAN AND
SMALL STREAM FLOODING. THUNDERSTORM MOVEMENT TODAY AND TONIGHT WILL
BE EAST SOUTHEAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE IN THE FORECAST THURSDAY THROUGH SATURDAY AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED OVER THE AREA. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. THE
FRONT SHOULD CLEAR THE AREA TO THE SOUTHEAST SATURDAY NIGHT... WITH
QUIET WEATHER ANTICIPATED FOR SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH DAY TODAY THROUGH SATURDAY.

LMZ844>849-230900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1021 AM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND HAZE WILL BE POSSIBLE TODAY AND TONIGHT ON LAKE
MICHIGAN AS WARM...MOIST AIR MOVES OVER THE SOUTHERN AND CENTRAL
PORTIONS OF THE LAKE FROM THE SOUTHWEST.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THUNDERSTORM MOVEMENT TODAY AND
TONIGHT WILL BE EAST SOUTHEAST AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE IN THE FORECAST THURSDAY THROUGH SATURDAY AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED OVER THE AREA. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. THE
FRONT SHOULD CLEAR THE AREA TO THE SOUTHEAST SATURDAY NIGHT...WITH
QUIET WEATHER ANTICIPATED FOR SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH DAY TODAY THROUGH SATURDAY.

MEADE/DUKE

In the hours before

Local storm report, Aug 22, 2:13 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TSTM WND DMG     1 SW ALAMO              42.37N 85.72W
08/22/2007                   KALAMAZOO          MI   LAW ENFORCEMENT

            TREES DOWN.

0711 AM     TSTM WND DMG     1 E KALAMAZOO           42.27N 85.57W
08/22/2007                   KALAMAZOO          MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND THE CITY OF KALAMAZOO.
            CORRECTED FOR TIME BASED ON RADAR.

&&

BHOVING
Special weather statement, Aug 22, 6:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT WED AUG 22 2007

MIZ037>040-043>046-050>052-056>059-230045-
CLARE-CLINTON-GRATIOT-IONIA-ISABELLA-KENT-LAKE-MASON-MECOSTA-
MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-OTTAWA-
745 PM EDT WED AUG 22 2007

...THUNDERSTORMS DEVELOPING OVER WEST CENTRAL LOWER MICHIGAN...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS WEST MICHIGAN NORTH OF
A HOLLAND TO LOWELL LINE. THESE STORMS WERE MOVING NORTHEAST AT 35
MPH.

THUNDERSTORMS WILL CONTINUE DEVELOPING THIS EVENING AND MANY OF THE
STORMS WILL CONTAIN WIND GUSTS TO 40 MPH AND SMALL HAIL. A COUPLE OF
THE STORMS WILL BE CAPABLE OF BECOMING SEVERE WITH WIND GUSTS TO 60
MPH.

KEEP AN EYE TO THE SKY TONIGHT AND SEEK SHELTER IF THREATENING
WEATHER APPROACHES.

LAT...LON 4413 8639 4355 8648 4278 8616 4279 8447
      4348 8465 4413 8466

93

The radar

The Grand Rapids radar (KGRR), 75 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
August 22, 7:10 PM EST to 7:25 PM EST
Where
Muskegon County, 0.5 mi W of Dalton to 0.69 mi S of Norton Shrs
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.320, -86.260

Fully grown oak trees were blown down on some houses in Fruitland and Dalton townships. Some trees were reported to be eighteen inches in diameter. Measured 63 mph wind gusts were recorded at the Muskegon GLERL site and in Norton Shores.

Thunderstorm Wind, Newaygo

When
August 22, 7:45 PM EST
Where
Newaygo County, 0.69 mi S of Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.460, -85.950

A few trees and power lines were blown down.

Thunderstorm Wind, Kent

When
August 22, 7:55 PM EST
Where
Kent County, 0.51 mi E of Grandville
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.900, -85.760

Thunderstorm Wind, Ottawa

When
August 22, 8:00 PM EST
Where
Ottawa County, 1.01 mi E of Hudsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.870, -85.860

Numerous trees were blown down in the city of Hudsonville and in Georgetown townships.

Thunderstorm Wind, Kent

When
August 22, 8:10 PM EST to 8:20 PM EST
Where
Kent County, 1.47 mi NNW of East Grand Rapids to 2.14 mi NNE of Cascade
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.950, -85.610

Several large trees were blown down in East Grand Rapids and Ada.

Thunderstorm Wind, Ionia

When
August 22, 8:32 PM EST to 8:40 PM EST
Where
Ionia County, Belding to 0.86 mi NE of Ionia
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.100, -85.230

Numerous trees were blown down throughout the county.

Hail, Montcalm

When
August 22, 8:40 PM EST
Where
Montcalm County, 1.38 mi N of Greenville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.190, -85.250

Thunderstorm Wind, Clinton

When
August 22, 8:58 PM EST
Where
Clinton County, 2.62 mi ENE of Maple Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.110, -84.650

Two trees were blown down east of Maple Rapids and south of Elsie.

Thunderstorm Wind, Gratiot

When
August 22, 9:00 PM EST to 9:10 PM EST
Where
Gratiot County, Perrinton to 1.22 mi NE of Ithaca
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.180, -84.680

Several trees were blown down in Ithaca and Perrinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56698, 56709, 56712, 56715, 56716, 56719, 56718, 56723, 56720.